Antihistamines / antihistamine-decongestant Preparations / Sympathomimetic Agents
Chloral Hydrate poisoning
Corrosive / caustic poisoning
Essential Oil poisoning
Eucalyptus Oil poisoning
High risk – low dose paediatric ingestions
Hydrofluoric acid exposure
Inhalants/Volatile Substance Use - Chroming
Local Anaesthetic poisoning
Nitrous Oxide poisoning
Nonsteroidal Anti-inflammatory drug NSAID poisoning
Oral hypoglycaemic poisoning
Recreational drug use and overdose
Selective serotonin re-uptake inhibitors SSRIs poisoning
Serotonin and noradrenaline re-uptake inhibitors SNRIs poisoning
Sodium Valproate poisoning
Spider bite - big black spider
Spider bite - redback spider
Tricyclic Antidepressants TCA poisoning
Use of activated charcoal in poisonings
Poisons information/Toxicology/Toxinology Resources
For 24 hour advice, contact Victorian Poisons Information Centre 13 11 26
Clinicians Health Channel
- TOXINZ ( Australian and New Zealand Poisons information and Toxicology)
- Therapeutic guidelines - Toxicology and Wilderness
- Snake Bite Management In Victorian Emergency Departments
- POISINDEX (MICROMEDEX)
Victorian Therapeutics Advisory Group (VicTAG)
- Register of emergency and lifesaving drugs and their location within Victoria
- Most toddler ingestions are insignificant, however a number of agents are highly toxic in a dose of 1-2 tablets in this age group (see table below)
- Resuscitation and risk assessment are described below, and may need to be performed concurrently. Most treatment is supportive
- In any patient whose developmental age is inconsistent with accidental poisoning, a non-accidental poisoning should be considered
- Admission should be considered for all adolescent patients with an intentional overdose
- Always check for Medicalert bracelet in any unconscious patient, or any other signs of underlying medical condition (fingerprick marks etc)
All acts of deliberate self-harm must be taken extremely seriously. All intentional self-poisonings in adolescents require screening for paracetamol ingestion and admission. If unexplained symptoms exist a urinary drug screen may be indicated, though they
are rarely of use in the short term.
NAI or neglect should be considered particularly where accidental poisoning is not consistent with the developmental age of the child, the history is inconsistent, there is a past history of poisoning, illicit drugs or unusual poisoning from household
substances. Infants under 1 do not self-administer medicines.
Children are more susceptible to poisonings from exposure to some agents than adults. For example increased absorption from dermal exposure due to thin skin and higher surface area to weight ratio, and to inhaled toxins due to increased respiratory rate.
| Potentially harmful 1-3 tablet
ingestions/ small exposures
- Anticholinesterase inhibitors eg organophosphates - cholinergic syndrome, seizures, LOC
- Baclofen (25 mg) - coma
- Camphor - rapid decrease in conscious state, seizures, hypotension
- Carbamazepine (400 mg) - coma
- Centrally acting alpha adrenergic agonists eg clonidine - like opiate but more hypotension and bradycardia
- Clozapine 100mg/ 200 mg - coma
- Corrosives - strong alkali or acid - Gastroesophageal injury
- Dextropropoxyphene 100 mg - Ventricular Tachycardia
- Opiates eg buprenorphine (8 g sublingual or film absorbs in
<5 min), codeine, methadone, fentanyl
- Hydrocarbon solvents/ kerosene / essential oils - decreased level of consciousness, seizures, aspiration pneumonia
- Illicit/street drugs, eg amphetamine.
- Loperamide and diphenoxylate
- Naphthalene - 1 mothball (but most mothballs aren't naphthalene) - methaemoglobinaemia, haemolysis
- Paraquat - oesophageal burns, multi-organ failure
- Strychnine - muscle spasm and respiratory arrest
- Venlafaxine 150 mg - seizures.
Potentially lethal 1-3 tablet
- Beta blockers eg propranolol - coma, seizures, Ventricular Tachycardia, hypoglycaemia
- Calcium channel blockers - delayed onset bradycardia, hypotension, conduction defects
- Chloroquine / hydroxychloroquine - rapid onset coma, seizures, cardiovascular collapse
- Ecstasy and other amphetamines - agitation, hypertension, hyperthermia
- Oral hypoglycaemics eg sulphonylureas - hypoglycaemia may be delayed 8 hours
- Tricyclic antidepressants - coma, seizures, hypotension, VT
- Theophylline - seizures, Supraventricular Tachycardia, tachycardia, vomiting
The aim is to determine if the ingestion/ contact is potentially harmful and to develop a management plan.
The Poisons Information Centre may provide useful information about product ingredients and potential toxicity. Phone 13 11 26. Toxicologists are available 24/7 to provide specific clinical advice, and require the following clinical information:
- Agent: (drug / substance, name and formulation - immediate or modified release)
- Beware of the possibility of mixed overdose
- Route - ingested, inhaled, topical exposure
- Time of incident
- Dose/ kg
- Maximum amount of ingestion (include all medication that was potentially in the bottle or packet when calculating).
- Beware of the possibility of inaccurate dose reporting on history taking.
- Weight of child
- If mixed or undetermined ingestion paracetamol level should be done.
Resuscitation/Emergency ManagementA. Airway
- Inability to protect airway may be with >GCS8 in poisonings. AVPU may be a more useful descriptor of conscious state.
- Caustic ingestions
- Dysrhythmias are frequently due to sodium channel blockade and may be treated with Sodium Bicarbonate. Alternately they may be caused by potassium channel blockade - treated with magnesium sulphate (MgS04)
- Seizures - those due to poisoning are always generalized. Usually respond to benzodiazepines with barbiturates second line. Phenytoin is not recommended (as this is usually ineffective).
- Consideration should be given to drug induced syndromes - malignant hyperthermia, serotonin syndrome and neuroleptic malignant syndrome
- Check glucose level: treat if glucose
<4 mmol/L (link hypoglycaemia)
- Copious irrigation with saline. Instillation of local anaesthetic eye drops and sedation may be required
- Remove clothes, rinse with copious water, then soap and water
A variety of methods may be considered and should be discussed with a toxicologist before commencement as all require a risk / benefit analysis. Paediatric deaths have occurred from activated charcoal.
- Emesis has no role in the hospital setting
Charcoal has a very limited role in treatment and should not be used without consultation with a toxicologist, unless presents less than 1 hour after a potentially toxic ingestion with normal conscious state.
- Patients with altered conscious state
- Alkalis / corrosives
- Metals - including Lithium, Iron compounds, potassium
- Mineral acids - Boric acid
Lavage has a very limited role in treatment. It requires intubation for airway protection and should not be used without consultation.
Bowel Irrigation has a limited role in treatment of life-threatening ingestions of some slow release preparations and agents that do not bind to activated charcoal.
Drug antidotes see specific guidelines
Specific antidotes may be available as part of a management plan. Serum drug concentrations may help in treatment decisions.
Calcium channel blocker
Digoxin immune Fab (Digibind)
Quinine induced hypoglycaemia
Warfarin, long acting rodenticide anticoagulant
E1 ECG E2 Exposure
- Hyper/ hypothermia - >38.5°C requires urgent cooling
E3 Enhanced elimination
Useful for salicylate toxicity if performed meticulously
- Multi dose activated charcoal
Whilst there is evidence of a pharmacokinetic effect, it is not evident that it improves clinical outcome
Intermittent High flux haemodialysis removes small water-soluble toxins
- toxic alcohols
Continuous renal replacement such as veno-veno haemofiltration has a low clearance rate and is only suitable where haemodialysis is not tolerated. Other methods such as peritoneal dialysis, charcoal haemoperfusion, exchange transfusion and plasmapheresis are less
Contact Victorian Poisons
Information Centre 13 11 26 for advice
When to consider
transfer to a tertiary centre
Patients requiring escalation of care beyond the comfort of the hospital and local paediatric team.
For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.
Accidental ingestion: Parent information sheet from
Victorian Poisons Information centre on the prevention of poisoning
Intentional self –harm: Referral to local mental health services eg Orygen Youth Health: 1800
Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685
Last updated August 2017